Alert archive / California / Flood Watches in 2012

Flood Watch 1, NWS San Diego, CA

August 21, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flood watch at Aug 21, 2012, 7:39 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 21, 2012, 10:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 21, 2012, 7:39 AM PDT (14:39 UTC)
In effect from
Aug 21, 2012, 10:00 AM PDT
Expired
Aug 21, 2012, 9:07 AM PDT
In force
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2012-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2012-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

385 
WGUS66 KSGX 211439
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
739 AM PDT TUE AUG 21 2012

...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA FROM 10 AM PDT THIS MORNING THROUGH 8 PM PDT
THIS EVENING...

.INCREASE IN MOISTURE AND INSTABILITY DURING PAST 12 HOURS POINTS
TO MODERATE TO HIGH FLASH FLOOD THREAT OVER MOUNTAINS AND DESERTS
FROM LATE MORNING THROUGH THIS EVENING. THERE IS A SLIGHT CH ACNE
THAT THUNDERSTORMS MAY CONTINUE OVERNIGHT...MAINLY OVER SAN
BERNARDINO COUNTY MOUNTAINS AND DESERTS. SHOULD THIS THREAT
INCREASE...THE FLASH FLOOD WATCH WILL BE EXTENDED BEYOND 8 PM.

CAZ055-056-058-060>062-212245-
/O.NEW.KSGX.FA.A.0001.120821T1700Z-120822T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
739 AM PDT TUE AUG 21 2012

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING 
  THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA 
  VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY 
  MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY 
  MOUNTAINS. 

* FROM 10 AM THIS MORNING THROUGH 8 PM THIS EVENING

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL
  STREAMS...AND LOW LYING AREAS. 

* IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP
  TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLOOD WATCH MEANS THERE IS A POTENTIAL FOR FLOODING BASED ON
CURRENT FORECASTS.

YOU SHOULD MONITOR LATER FORECASTS AND BE ALERT FOR POSSIBLE
FLOOD WARNINGS. THOSE LIVING IN AREAS PRONE TO FLOODING SHOULD BE
PREPARED TO TAKE ACTION SHOULD FLOODING DEVELOP.

&&

$$

BALFOUR
1 follow-up statement
900 
WGUS66 KSGX 211607 AAA
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
907 AM PDT TUE AUG 21 2012

...FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS OF
SOUTHWEST CALIFORNIA FROM 10 AM PDT THIS MORNING THROUGH 8 PM PDT
THIS EVENING...

.THIS FLASH FLOOD WATCH TAKES THE PLACE OF THE FLOOD WATCH THAT
WAS ISSUED AT 739 AM THIS MORNING...NO OTHER CHANGES WERE MADE.

DISCUSSION FOLLOWS...INCREASE IN MOISTURE AND INSTABILITY DURING
PAST 12 HOURS POINTS TO MODERATE TO HIGH FLASH FLOOD THREAT OVER
MOUNTAINS AND DESERTS FROM LATE MORNING THROUGH THIS EVENING.
THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY CONTINUE
OVERNIGHT...MAINLY OVER SAN BERNARDINO COUNTY MOUNTAINS AND
DESERTS. SHOULD THIS THREAT INCREASE...THE FLASH FLOOD WATCH WILL
BE EXTENDED BEYOND 8 PM.

CAZ055-056-058-060>062-220015-
/O.CAN.KSGX.FA.A.0001.120821T1700Z-120822T0300Z/
/O.NEW.KSGX.FF.A.0010.120821T1700Z-120822T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
907 AM PDT TUE AUG 21 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...FLOOD WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS. 

* UNTIL 8 PM PDT THIS EVENING

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS... SMALL
  STREAMS...AND LOW LYING AREAS.

* IN ADDITION THERE IS A THREAT OF ROCK AND MUD SLIDES BELOW STEEP
  TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED AREAS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

THE FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS BEEN
CANCELLED. IT WAS ISSUED IN ERROR. THIS FLASH FLOOD WATCH TAKES
ITS PLACE.

$$

BALFOUR

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flood watch went out at Aug 21, 5:05 AM PDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 21, 5:05 AM PDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 AM PDT TUE AUG 21 2012

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OFF THE CALIFORNIA COAST WILL MOVE SLOWLY
INLAND THROUGH THURSDAY. THIS WILL INTERACT WITH MONSOONAL MOISTURE
TO BRING SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS TO THE
MOUNTAINS AND DESERTS THROUGH WEDNESDAY. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS FOR THE SAN BERNARDINO COUNTY MOUNTAIN AND
DESERT AREAS LATE TONIGHT INTO WEDNESDAY MORNING AND AGAIN LATE
WEDNESDAY NIGHT. THE TROUGH OF LOW PRESSURE WILL BRING A GREATER
RETURN AND DEEPENING OF THE MARINE LAYER THROUGH THURSDAY FOR SLOW
COOLING WEST OF THE MOUNTAINS AND MORE LATE NIGHT AND EARLY MORNING
COASTAL LOW CLOUDS AND FOG. DRIER SOUTHWEST FLOW ALOFT WILL PREVAIL
FOR THURSDAY THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH THURSDAY)...
MONDAY WAS ANOTHER RELATIVELY INACTIVE CONVECTIVE DAY WITH THE MAIN
ACTIVITY ONCE AGAIN FOCUSED OVER THE HIGHEST TERRAIN...MAINLY AROUND
BIG BEAR...WITH SOME LESSER ACTIVITY IN THE UPPER DESERTS AND THE
RIVERSIDE COUNTY MOUNTAINS.

MODELS ARE IN MUCH CLOSER AGREEMENT IN THE TIMING AND DETAILS OF A
TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC THAT WILL CLOSE OFF
AS IT APPROACHES THE CALIFORNIA COAST...THEN MOVE SLOWLY INLAND
THROUGH CENTRAL AND SOUTHERN CALIFORNIA WEDNESDAY AND EARLY
THURSDAY.

THIS TROUGH OF LOW PRESSURE WILL INTERACT WITH MONSOONAL MOISTURE TO
GENERATE SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS TODAY
WITH GREATEST COVERAGE OVER THE MOUNTAINS AND UPPER DESERTS. SIMILAR
OR GREATER COVERAGE IS EXPECTED FOR WEDNESDAY AFTERNOON AND EARLY
EVENING WITH SOME ACTIVITY ALSO EXTENDING INTO PORTIONS OF THE LOWER
DESERTS. THERE IS A SMALL POSSIBILTY FOR NOCTURNAL CONVECTION LATE
TONIGHT INTO WEDNESDAY MORNING FOR PORTIONS OF CENTRAL AND SOUTHERN
CALIFORNIA IN THE DIFLUENT AREA EAST OF THE CENTER OF THE UPPER LOW.
FOR SOUTHWEST CALIFORNIA...THIS WOULD MOST LIKELY AFFECT THE SAN
BERNARDINO COUNTY MOUNTAIN AND DESERT AREAS IF IT OCCURS AT ALL.

THE 00Z ECWMF AND 06Z GFS ARE SIMILAR IN MOVING THE CENTER OF THE
UPPER LOW TO NEAR LAS VEGAS AT 18Z THURSDAY...LATE THURSDAY MORNING.
THIS IS FAST ENOUGH EASTWARD PROGRESS TO BRING ENOUGH DRYING TO
SOUTHERN CALIFORNIA TO KEEP MOST CONVECTION FOR THURSDAY CONFINED TO
AREAS OF THE EASTERN DESERTS OF SOUTHERN CALIFORNIA EASTWARD.

WITH THE APPROACH AND PASSAGE OF THE TROUGH...COASTAL STRATUS WILL
GRADUALLY INCREASE IN COVERAGE AND THE MARINE LAYER DEEPEN. COVERAGE
OVER THE SOUTHWEST CALIFORNIA COASTAL WATERS IS ONCE AGAIN QUITE
PATCHY EARLY THIS MORNING...BUT SLIGHTLY GREATER THAN 24 HOURS AGO.
WHILE SOME DEEPENING IS EXPECTED FOR TONIGHT INTO WEDNESDAY
MORNING...THE LINGERING INFLUENCE OF MONSOONAL MOISTURE WILL
PROBABLY KEEP THE COVERAGE STILL SOMEWHAT PATCHY AND EXTENDING NO
FARTHER INLAND THAN THE WESTERN VALLEYS. THE TROUGH PASSAGE
WEDNESDAY NIGHT WILL BRING GREATER DRYING ALOFT AND STRONGER ONSHORE
FLOW. THIS SHOULD BRING MORE EXTENSIVE COVERAGE AND GREATER
DEEPENING WITH STRATUS POSSIBLY EXTENDING INTO THE FAR INLAND
VALLEYS BY THURSDAY MORNING.

THE INCREASING MARINE INFLUENCE WILL BRING SLOW COOLING WEST OF THE
MOUNTAINS...BUT THE RELATIVELY WARM SEA SURFACE TEMPERATURES OVER
THE COASTAL WATERS SHOULD MUTE THE DEGREE OF COOLING SOMEWHAT
RELATIVE TO THE DEGREE OF COOLING THAT WOULD BE EXPECTED FROM A
SIMILAR TROUGH PASSAGE IN MAY OR JUNE.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
NCEP HPC LEANS TOWARD THE ECWMF AND ECMWF THROUGH THE PERIOD. THIS
WOULD MAINTAIN A DRY SOUTHWEST FLOW PATTERN ACROSS SOUTHERN
CALIFORNIA WITH TEMPERATURES NEAR TO SLIGHTLY BELOW SEASONAL
AVERAGES. THE MARINE LAYER AND WEAK ONSHORE FLOW WILL MAINTAIN AREAS
OF LATE NIGHT AND EARLY MORNING LOW CLOUDS AND FOG EXTENDING LOCALLY
INLAND.

&&

.AVIATION...
COAST/VALLEYS...LOW CLOUDS ALONG THE COAST WILL BE PATCHY AT AROUND
1000 FEET ASL. CIGS WILL BE RANDOM AT COASTAL AIRPORTS BUT MOST
LIKELY BETWEEN 11-15Z. EXPECT MORE HOURS OF COVERAGE AT COASTAL
AIRPORTS LATE TONIGHT INTO WEDNESDAY MORNING ROUGHLY 06-15Z.

MOUNTAINS/DESERTS...AFTER 18Z TODAY CUMULUS WILL DEVELOP AND
GROW INTO CUMULONIMBUS WITH SCATTERED TSTMS OVER THE MOUNTAINS THIS
AFTERNOON 19Z-01Z. CLOUD TOPS 45-50KFT. SCATTERED DEBRIS CLOUDS AOA
12000 FEET THEREAFTER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...17
AVIATION/MARINE...MM
Hazardous weather outlook, Aug 21, 5:20 AM PDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
520 AM PDT TUE AUG 21 2012

CAZ055-056-058-060>062-220200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
520 AM PDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AND DESERT AREAS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS. FOR THE
MOUNTAINS AND UPPER DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS
MODERATE...THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH
FLOODING IS POSSIBLE. FOR THE LOWER DESERTS...THE FLASH FLOOD
POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS.
THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND UPPER
DESERTS FOR THIS AFTERNOON AND EARLY EVENING.

CAZ042-043-048-050-057-220200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
520 AM PDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AND VALLEYS AREAS
OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:07 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego11 hr
Aug 21, 1:50 PM PDTSevere Thunderstorm WarningSGXSan Diego40 min
Aug 21, 2:08 PM PDTFlash Flood WarningSGXSan Diego112 min
Aug 21, 2:47 PM PDTSevere Thunderstorm WarningSGXSan Diego28 min
Aug 21, 3:10 PM PDTAreal Flood AdvisorySGXRiverside, San Diego2 hr
Aug 21, 3:12 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Aug 21, 3:15 PM PDTSevere Thunderstorm WarningSGXSan Diego35 min

Nearby

Flood Watches in California, 2012Every flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.